Texas, 2002

Tornado and Flash Flooding in Texas, May 10, 2002

May 10, 2002 · NWS MAF · 14 events in 3 counties and zones

Three intense supercell thunderstorms developed over northern and central Pecos County during the afternoon and evening of the 10th. The first storm tracked slowly across the northern parts of the county, devastating crops near the town of Coyanosa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$570,000
Crop damage
$2.5 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Three intense supercell thunderstorms developed over northern and central Pecos County during the afternoon and evening of the 10th. The first storm tracked slowly across the northern parts of the county, devastating crops near the town of Coyanosa. The second storm followed a similar path, but resulted in less destructive hail. The third supercell to affect Pecos County this day developed northwest of Fort Stockton, and proceeded to move east across the northern parts of the city. This storm resulted in devastating hail. The storm then tracked along, and just south, of Interstate 10. A brief tornado was observed south of the interstate by a local TV meteorologist southeast of Fort Stockton. Damage from hail was common along Interstate 10 between Fort Stockton and Bakersfield. Total losses from the Pecos County storms were roughly three million dollars.Additional severe thunderstorms were observed across West Texas on the 10th. An isolated supercell moved out of southeast New Mexico...producing severe thunderstorm winds in Andrews County. Also, a severe thunderstorm in the Big Bend region resulted in severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 1:02 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 10, 1:02 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT FRI MAY 10 2002

LOW CLOUDS LIFTED QUICKLY NORTHWARD ALONG WITH WARM FRONT EARLY THIS
AFTERNOON...GIVING WAY TO SOME DECENT HEATING IN THE AREA.
SHORTWAVE TO THE NORTHWEST JUST BEGINNING TO NOSE INTO WESTERN NM AT
18Z THIS AFTERNOON.  WILL HAVE TO MONITOR SOUTHEASTERN NM AND
VICINITY FOR THUNDERSTORM DEVELOPMENT.  BITS OF CUMULUS CONTINUE
TO DEVELOP WEST OF THE AREA...AND WILL KNOW SHORTLY IF WE HAVE ENOUGH
HEATING TO BREAK THE CAP.  FRONTAL BOUNDARY WAS STILL BRUSHING THE
NORTHERN COUNTIES OF THE CWA AT 18Z THIS AFTERNOON.

WARMER TOMORROW AS THICKNESSES INCREASE.  THIS WILL ALSO INHIBIT
CONVECTION TOMORROW.  DRYLINE SHOULD SURGE EASTWARD TOMORROW DURING
THE AFTERNOON SLIGHTLY SHIFTING WINDS TO A MORE SOUTHWESTERLY
DIRECTION AND ALSO ALLOWING FOR MORE HEATING IN THE WESTERN HALF OF
THE CWA.  MAY SEE SOME STORMS ALONG THE DRYLINE AS IT SHARPENS
TOMORROW AFTERNOON...IF THE CAP CAN BE WEAKENED.  ANOTHER STRONG
FRONT SHOULD PUSH THROUGH THE CWA SUNDAY MORNING AND AFTERNOON.  IT
MAY NOT MAKE IT ALL THE WAY TO THE RIO GRANDE AS SOME MODELS
SUGGEST...BUT SHOULD MAKE IT INTO THE DAVIS/APACHE MOUNTAINS AREA
ANYWAY.  THIS WILL HELP KEEP TEMPERATURES COOLER FOR MONDAY AND
TUESDAY.  WARM BACK UP FOR WEDNESDAY THROUGH FRIDAY.

MAF  63/91/64/86    211-
LSA  60/90/62/85    211-
6R6  68/91/69/88    211-
MRF  54/88/54/84    1110
CNM  57/92/58/87    0-00

.MAF...
TX...NONE.
NM...NONE.

20

In the hours before

Special weather statement, May 10, 2:20 PM CST, 1 hour 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT FRI MAY 10 2002

.SYNOPSIS...
THE DRYLINE EXTENDED WEST OF AN ARTESIA...CARLSBAD...GUADALUPE
PASS...MARFA LINE LATE THIS AFTERNOON. A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE DRYLINE LATE THIS
AFTERNOON AND EVENING. OTHERWISE...PARTLY CLOUDY SKIES AND BREEZY
CONDITIONS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
THROUGH TONIGHT.

.THREATS...

THUNDERSTORMS...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE LATE
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO SOUTHWARD
INTO THE GUADALUPE AND DAVIS MOUNTAINS. ANY STORMS THAT DEVELOP WILL
MOVE EASTWARD INTO THE PERMIAN BASIN AND TRANS PECOS REGION THIS
EVENING. A FEW THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN TONIGHT...MAINLY NORTH OF A
CARLSBAD...JAL...MIDLAND...BIG SPRING LINE. THE MAIN THREATS FROM
ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD MONITOR WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON AND EVENING.
Special weather statement, May 10, 3:46 PM CST, 4 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067>069-074-075-081-
082-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT FRI MAY 10 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...LOVING...
MARTIN...MIDLAND...PECOS...REEVES...TERRELL...UPTON...WARD...JEFF
DAVIS AND WINKLER

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 116 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Pecos

When
May 10, 3:50 PM CST to 4:30 PM CST
Where
Pecos County, Coyanosa
Measured
2.75 in hail
Property damage
$20,000
Crop damage
$2.5 million
Reported by
GENERAL PUBLIC
Coordinates
31.167, -103.000

Multiple reports from the community of Coyanosa indicated ping-pong ball to baseball size hail fell in and just south of that town for extended periods of time, ranging from 45 minutes to one hour. This resulted in the devastation of melon, onion, and pecan crops. An NWS damage survey also indicated that windows were broken out of vehicles, and roofs were damaged.

Hail, Pecos

When
May 10, 5:25 PM CST
Where
Pecos County, 4 mi S of Coyanosa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.117, -103.000

A second severe thunderstorm moved along the same track as the previous storm. The second storm was less intense, resulting in dime size hail.

Thunderstorm Wind, Brewster

When
May 10, 5:30 PM CST
Where
Brewster County, 24 mi E of Panther Junction
Measured
52 kt (60 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
29.300, -102.900

Flash Flood, Pecos

When
May 10, 5:55 PM CST
Where
Pecos County, Coyanosa
Reported by
GENERAL PUBLIC
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Street flooding was reported in Coyanosa.

Flash Flood, Pecos

When
May 10, 6:09 PM CST
Where
Pecos County, 3 mi S of Coyanosa
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Flooding was reported on Farm to Market Road 1776.

Hail, Pecos

When
May 10, 6:18 PM CST
Where
Pecos County, 18 mi N of Ft Stockton
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.150, -102.867

Reported by a television meteorologist along Farm to Market Road 1053.

Hail, Pecos

When
May 10, 6:53 PM CST
Where
Pecos County, 5 mi NW of Ft Stockton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.933, -102.933

Reported at the intersection of Highway 285 and Farm to Market Road 1776.

Hail, Pecos

When
May 10, 7:19 PM CST to 8:00 PM CST
Where
Pecos County, 3 mi N of Ft Stockton
Measured
4.5 in hail
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
30.933, -102.867

Hail up to the size of softballs produced widespread damage on the north and east side of Fort Stockton. The KOA campground east of Ft. Stockton was significantly damaged. Wind blown hail stones drove holes into the north facing sides of mobile homes. There were numerous broken car and house windows in and near the city of Ft. Stockton. Witnesses reported the duration of large hail to be just under an hour. An NWS damage survey estimated damage to be in the range of a half a million dollars.

Tornado, Pecos

When
May 10, 7:49 PM CST
Where
Pecos County, 11 mi SE of Ft Stockton
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
30.767, -102.733

A brief tornado was reported by a television meteorologist.

Thunderstorm Wind, Andrews

When
May 10, 7:50 PM CST
Where
Andrews County, 24 mi W of Andrews
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.317, -102.967

Hail, Pecos

When
May 10, 8:10 PM CST
Where
Pecos County, 8 mi E of Ft Stockton
Measured
1.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
30.883, -102.733

Trained spotters reported golfball size hail breaking car and residential windows 8 to 10 miles east of Fort Stockton near Interstate 10.

Hail, Pecos

When
May 10, 8:30 PM CST
Where
Pecos County, 5 mi W of Bakersfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -102.367

Hail, Pecos

When
May 10, 8:40 PM CST
Where
Pecos County, 15 mi W of Bakersfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.883, -102.533

Law enforcement officials reported hail to the size of golfballs along Interstate 10 between mile marker 284 and 288.

Hail, Pecos

When
May 10, 8:45 PM CST
Where
Pecos County, Bakersfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -102.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295536, 5295537, 5295633, 5295635, 5295538, 5295539, 5295540, 5295627, 5295628, 5295634, 5295629, 5295630, 5295631, 5295632.